Thunderstorm Wind, Hamilton
- When
- June 9, 2:25 PM EST to 2:27 PM EST
- Where
- Hamilton County, Mt St Joseph
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -84.630
The remnants of Tropical Storm Cristobal tracked through the mid-Mississippi River Valley, with some bands of thunderstorms developing on its eastern periphery.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
The remnants of Tropical Storm Cristobal tracked through the mid-Mississippi River Valley, with some bands of thunderstorms developing on its eastern periphery.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 9, 8:51 AM EST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 951 AM EDT Tue Jun 9 2020 .SYNOPSIS... A warm front will lift north of the area on today, bringing warm and humid air along with a chance of thunderstorms during the afternoon. A cold front will then move across the Ohio Valley with a chance of thunderstorms Wednesday, a few of which may be severe. Cooler and less humid air can be expected for the rest of the week. && .NEAR TERM /THROUGH TONIGHT/... Remnants of Cristobal are continuing their northward push through Missouri this morning, as surface high pressure is centered off the East Coast. Though a bit delayed, still expecting a sharp increase in low level moisture through the late morning into early afternoon hours as southerly flow increases. This will bring two hazards for this afternoon into the early evening: heat, and the possibility of a few severe storms. Don't see any change to earlier thinking, as best instability arrives mid to late afternoon with surface-based CAPE in the 1500-2000 J/kg range, especially in the Tri-State region. Initial bulk shear values remain under 20 knots, leading to pulse-variety convection. Toward the evening hours, the kinematic structure of the lower troposphere evolves as the remnants of Cristobal pass to the west. Low and mid-level flow strengthens and backs to the west, resulting in a change in the shear profile. Hodographs toward evening begin to lengthen and exhibit more curvature, suggesting a potential change in storm mode/threats. Fortunately, as this occurs, overall instability begins to decrease and forcing becomes weak. The meager mid-level lapse rates play a much bigger role now that daytime heating is fading and low- level lapse decrease. The only exception is across the far west where rich low-level moisture sustains a narrow corridor of surface based CAPE (500-1000 J/kg) through the overnight. The limitation throughout the overnight is a lack of strong forcing. A few hi- resolution models attempt to spark a few storms across central Indiana, but much of the activity fades after sunset. While this is the case, marginal severe threat remains given the potential for severe threats within this environment. Tuesday night, southerly flow remains, keeping temperatures elevated in the lower 70s. && .SHORT TERM /WEDNESDAY/... Current expectations to start the day on Wednesday are that Cristobal's remnants are near Lake Superior with a short wave trough pushing through the base of a longwave trough over southern Canada. The vorticity maxima associated with the shortwave quickly moves through the base of the trough into the Great Lakes by the evening hours. This will accelerate a surface cold front from west to east across the forecast area during the afternoon hours. The cold front will be the focus for new convective development, some of which is expected to be severe with all threats possible (SPC Day 2 Slight, 15% wind, 15% hail, 5% tornado). The most significant change from previous forecasts is the timing. Model guidance have all converged on a later passing of the cold front, hence the shift to the west with the SPC Day 2 convective outlook. The later passing provides a longer period of heating with the line of storms impacting the I-75 corridor toward the diurnal peak. With the lack of strong lift overnight into Wednesday morning, broken cloud cover allows for temperatures to quickly rise into the low to mid 80s. Surface dewpoints in the lower 70s allow for surface based instability between 2000-3000 J/kg. While the instability is only slightly higher than Tuesday, the presence of the trough increases shear throughout much of the lower troposphere. 0-6km bulk shear begins around 20 knots during the late morning and intensifies to around 40 knots by late afternoon and early evening as a mid- level jet moves in. Additionally, the trough leads to cooler mid- level temperatures, decreasing mid- level lapse rates to much more favorable levels for strong updrafts. These environmental factors all support the potential for severe storms, including hail, winds, and even a tornado or two. Best chance for these tornadoes is currently placed along the I-75 corridor, where sfc-1km helicities range from 100-250 m2/s2. As storms congeal further to the east (US-23 corridor), winds and hail become the primary threats. Timing: The cold front moves through Indiana during the early afternoon, initiating convection on a north to south line between Noon-3 PM. Throughout the afternoon, the line of thunderstorms with the cold front, along with scattered activity ahead of the front, shifts eastward toward the eastern edge of the forecast area by 8-10 PM. Windy conditions are expected ahead and behind the line of storms during the afternoon and evening. Outside of thunderstorms, breezy conditions with winds between 20-25 mph and regular wind gusts around 35 mph are forecast. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... Showers and thunderstorms will be ongoing at the beginning of the period. Combination of moderate instability and nicely curved hodographs will keep the potential for strong to severe storms in during the evening. Most likely this activity will move east of the area around midnight as a cold front sweeps east. High pressure will build in Thursday. A secondary cold front will drop south across the region on Friday. The front will be moisture starved but the airmass behind it will result in below normal temperatures over the weekend. Uncertainty increases heading into Monday. A mid level low will be closing off, but where this occurs is in question. For now will go with the notion that it will be far enough southeast of the region to have little influence. But there is at least some potential for it to be near the central Appalachians. If that were to be the case, then it will be cloudier and cooler than currently forecast with a chance of showers. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... VFR prevailing TAFs this morning and through much of the day on Tuesday with mostly mid and upper level clouds persisting. Winds are beginning to back from easterly to southeasterly, and this continues into the afternoon with winds out of the south. Winds are expected to increase to 10 to 15 knots with gusts around 25 knots. Confidence in thunderstorm coverage is still fairly low so leaned toward VCTS versus TEMPO groups with this TAF package. CIGS are VFR through this forecast package, however, introduced SCT MVFR CIGS during the morning hours on Wednesday for CVG, DAY, and LUK as warm/moist flow results in the development of stratus. For CVG, added a line of VCTS/SCT030CB with a cold front moving through the area Wednesday afternoon. Confidence is increasing that a line of strong thunderstorms will move through the TAF sites on Wednesday, however, VCTS was chosen given the highest confidence timing is beyond the 30 hour TAF. Southerly winds are also expected to increase again on Wednesday with a wind shift to the southwest during the evening hours after frontal passage. OUTLOOK...Thunderstorms are possible on Wednesday. Wind gusts to 30kts are also possible on Wednesday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...McGinnis NEAR TERM...Hogue/McGinnis SHORT TERM...McGinnis LONG TERM... AVIATION...McGinnis
Hazardous Weather Outlook National Weather Service Wilmington OH 512 AM EDT Tue Jun 9 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-100915- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 512 AM EDT Tue Jun 9 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Heat indicies around 95 degrees. Scattered thunderstorms this afternoon and evening with isolated severe storms possible. Strong wind gusts, small hail, and an isolated tornado are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to widespread thunderstorms are expected Wednesday afternoon with hail, damaging winds, and a tornado or two possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, while following all local, state and CDC guidelines.
Special Weather Statement National Weather Service Wilmington OH 1156 AM EDT Tue Jun 9 2020 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-092200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize- Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark- Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH- Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- Including the cities of Richmond, Connersville, Liberty, West College Corner, Brookville, Batesville, Milan, Versailles, Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, Florence, Burlington, Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria, Owenton, Williamstown, Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, Mount Olivet, Maysville, Vanceburg, Tollesboro, Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, Springfield, London, West Jefferson, Plain City, Columbus, Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, Xenia, Washington Court House, Circleville, Lancaster, Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester, Chillicothe, Logan, Cincinnati, Milford, Georgetown, Mount Orab, Hillsboro, Greenfield, West Union, Peebles, Waverly, Piketon, Portsmouth, and Wheelersburg 1156 AM EDT Tue Jun 9 2020 ...HOTTEST DAY OF THE YEAR SO FAR... Afternoon temperatures in the lower 90s with increasing humidity make today the hottest the day of the year so far. The heat index will rise into the mid and possibly upper 90s. Extensive outdoor activity could lead to heat related injuries, especially to sensitive groups. Take extra precautions today if spending time outside. Wear lightweight and loose fitting clothing if possible. If conducting outdoor work, take frequent rest breaks in shaded or air conditioned environments and drink plenty of water. Anyone overcome by heat should be moved to a cool and shaded location. Children and pets should never be left unattended in vehicles. Car interiors can reach lethal temperatures in a matter of minutes.
Special Weather Statement
National Weather Service Wilmington OH
232 PM EDT Tue Jun 9 2020
INZ080-KYZ090>096-091915-
Switzerland IN-Boone KY-Pendleton KY-Owen KY-Kenton KY-Campbell KY-
Gallatin KY-Grant KY-
232 PM EDT Tue Jun 9 2020
...A SHOWER WITH GUSTY WINDS WILL AFFECT NORTHEASTERN SWITZERLAND...
KENTON...SOUTHERN CAMPBELL...BOONE...GRANT...OWEN...NORTHWESTERN
PENDLETON AND CENTRAL GALLATIN COUNTIES UNTIL 315 PM EDT...
At 231 PM EDT, radar indicated showers near Owenton, moving north at
40 mph.
HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Covington, Florence, Independence, Erlanger, Edgewood, Alexandria,
Elsmere, Fort Mitchell, Villa Hills, Taylor Mill, Fort Wright,
Williamstown, Crescent Springs, Walton, Crestview Hills, Lakeside
Park, Oakbrook, Burlington, Claryville and Union.
This includes the following Interstates...
I-71 in Kentucky between mile markers 59 and 77.
I-75 in Kentucky between mile markers 144 and 186.
Residents in these areas should remain alert. If this shower becomes
stronger, then a warning may be needed.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3854 8492 3895 8484 3897 8483 3899 8484
3911 8481 3912 8478 3894 8429 3851 8452
3849 8456 3843 8463 3835 8474
TIME...MOT...LOC 1831Z 192DEG 43KT 3855 8472
BinauSpecial Weather Statement
National Weather Service Wilmington OH
315 PM EDT Tue Jun 9 2020
KYZ090>093-095>097-OHZ077-078-092000-
Boone KY-Pendleton KY-Kenton KY-Campbell KY-Bracken KY-Gallatin KY-
Grant KY-Hamilton OH-Clermont OH-
315 PM EDT Tue Jun 9 2020
...STRONG THUNDERSTORMS WILL AFFECT KENTON...NORTHWESTERN BRACKEN...
CAMPBELL...BOONE...NORTHEASTERN GRANT...PENDLETON...EASTERN
GALLATIN...HAMILTON AND SOUTHWESTERN CLERMONT COUNTIES UNTIL 400 PM
EDT...
At 315 PM EDT, radar indicated a strong thunderstorm near Walton,
moving northeast at 45 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Norwood, Forest Park,
Erlanger, Fort Thomas, Newport, Springdale, Reading, Harrison, North
College Hill, Edgewood, Alexandria, Elsmere, Wyoming, Cheviot, Fort
Mitchell and Villa Hills.
This includes the following Interstates...
I-71 in Kentucky between mile markers 70 and 77.
I-71 in Ohio between mile markers 0 and 9.
I-74 in Ohio between mile markers 0 and 19.
I-75 in Kentucky between mile markers 154 and 191.
I-75 in Ohio between mile markers 0 and 12.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3895 8483 3930 8482 3930 8451 3889 8415
3859 8422 3856 8441 3855 8443 3853 8451
TIME...MOT...LOC 1915Z 204DEG 40KT 3886 8453
ConiglioPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST KCVG CINC N KY APT 39.05N 84.66W
06/09/2020 M54 MPH BOONE KY ASOS
&&
BINAUThe Cincinnati radar (KILN), 78 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
18 thunderstorm wind, 1 tornado. Local standard time, as filed.
A large section of a tree was snapped off.
A tree was knocked down in the 3800 block of West Third Street.
A large limb was knocked down near the intersection of OH-73 and U.S. 42 near Waynesville.
A large branch was knocked down on Hyde Road.
A tree was knocked down near the intersection of Otterbein and Tennyson Avenues.
A large tree was knocked down on Ferncliff Avenue.
A tree was knocked down near the 4400 block of Reading Road.
A tree was knocked down.
A tree was knocked down.
A tree was knocked down on a car at the intersection of OH-66 and Washington Ave.
A large branch was knocked down along a portion of Hyde Road near Yellow Springs.
A portion of a large tree was knocked down in the 800 block of South Miami Avenue.
Several large branches were knocked down.
Several trees were knocked down on Foraker Avenue.
A 10 inch diameter healthy branch was snapped off of a tree.
A tree was knocked down near the intersection of Williams and West Walnut Streets.
A brief tornado touchdown occurred south of Covington in Miami County Ohio. The tornado appears to have touched down just west of the Stillwater River near North Owens Road. The tornado caused tree damage along West Sugar Grove Road as it moved east. The tornado lifted before it reached Ohio Route 48. Based on pictures of the tree damage, this tornado was rated as EF-0 on the Enhanced Fujita Scale, with maximum winds of 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyThe tornado archive for Ohio, 2020Warnings in Ohio, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886249, 885978, 885979, 885980, 885981, 885982, 886251, 886252, 886250, 886253, 886254, 886257, 886258, 886374, 886376, 886377, 886378, 886379, 891024.